Colorado, 2003Drought in Colorado, June 1 to 30, 2003
June 1 to 30, 2003 · NWS GJT · 21 events in 21 counties and zones
Extreme drought conditions persisted during the month across most of the area. Hot weather and rapid snowmelt led to sharp increases in surface water in parts of northwest Colorado resulting in a slight improvement of drought conditions.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extreme drought conditions persisted during the month across most of the area. Hot weather and rapid snowmelt led to sharp increases in surface water in parts of northwest Colorado resulting in a slight improvement of drought conditions. Please see the July 2003 Storm Data publication for a continuation of this drought situation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 8:30 PM MST, 3 hours 30 minutes earlier.
Area forecast discussion, May 31, 8:30 PM MST, 3 hours 30 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
930 PM MDT SAT MAY 31 2003
DIURNAL CONVECTION GRADUALLY DECREASING AS THE BOUNDARY LAYER
COOLS. 00Z GJT RAOB SHOWS NORTHWEST TO WEST FLOW ALOFT ACROSS THE
AREA. SLC RAOB WINDS BACK AROUND TO THE WEST SOUTHWEST IN THE MID AND
UPPER LEVELS...AHEAD OF A SHORTWAVE CURRENTLY MOVING ACROSS THE
SOUTHERN IDAHO. THIS WAVE WILL MOVE ACROSS WYOMING LATE TONIGHT AND
SUNDAY MORNING...SKIMMING THE NORTH PORTION OF THE FORECAST AREA.
NOSE OF THE UPPER JET TRANSLATES ACROSS THE NORTHERN ZONES GENERATING
SOME WEAK DYNAMICS. THIS SHOULD HELP KEEP A FEW SHOWERS GOING
OVERNIGHT. DRIER AIR WILL SPREAD ACROSS THE EASTERN UTAH AND
NORTHWEST COLORADO ZONES SUNDAY AFTERNOON HELPING TO STABILIZE THE
AIR MASS. THUNDERSTORM POTENTIAL SUNDAY LOOKS LIKE IT WILL PRIMARILY
BE ACROSS THE CENTRAL AND SOUTHERN MOUNTAINS NEAR THE DIVIDE.
LINDQUIST
.GJT...RIVER FLOOD WARNING FOR COLORADO ZONES 1/2/5/8/10.
Hazardous weather outlook, May 31, 4:45 AM MST, 19 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011145-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT MAY 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON AND CONTINUE
THROUGH THIS EVENING OVER MUCH OF EASTERN UTAH AND WESTERN COLORADO.
THUNDERSTORMS ARE EXPECTED TO PRODUCE GUSTY WINDS TO NEAR 50 MPH...
FREQUENT LIGHTNING AND GENERALLY LIGHT RAINFALL AMOUNTS. HOWEVER...
A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS
MAINLY OVER THE MOUNTAINS EACH DAY THROUGH FRIDAY. MOST OF THE
THUNDERSTORMS ARE EXPECTED TO PRODUCE GUSTY WINDS AND LITTLE OR NO
RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Drought, Grand Valley
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Drought, Lower Yampa River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Drought, Northwestern San Juan Mountains
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Drought, Paradox Valley / Lower Dolores River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Drought, Roan and Tavaputs Plateaus
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Drought, San Juan River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Drought, Southwestern San Juan Mountains
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Drought, Uncompahgre Plateau and Dallas Divide
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Drought, Upper Gunnison River Valley
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Drought, Upper Yampa River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Drought, West Elk and Sawatch Mountains
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Drought, Animas River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Drought, Central Colorado River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought, Central Gunnison and Uncompahgre River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Drought, Central Yampa River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Drought, Debeque to Silt Corridor
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Drought, Elkhead and Park Mountains
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Drought, Flattop Mountains
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Drought, Four Corners / Upper Dolores River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought, Grand and Battlement Mesas
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, June 1 to 2, 2003$15 million · 2.5 in hail · 42 events
- Flood in Colorado, June 1 to 2, 2003$3.2 million · 1 event
- Wildfire in Alaska, June 1 to 7, 2003$80,000 · 1 event
- Lightning Strike in Texas, June 1, 2003$75,000 · 1 event
- Strong Wind in District of Columbia, June 1, 20034 injured · 1 event
- Hail and Damaging Winds in Texas, June 1, 2003$15,000 · 2.75 in hail · 18 events
- Flash Flood and Hail in Texas, June 1, 2003$17,000 · 1.75 in hail · 15 events
- Flash Flood in Pennsylvania, June 1, 2003$30,000 · 1 event
- Hail and Damaging Winds in Oklahoma, June 1 to 2, 2003$3,000 · 1 in hail · 23 events
- Drought in New Mexico, June 1 to 30, 200322 events
- Hail and Damaging Winds in Kansas, June 1, 2003$2,000 · 1 in hail · 19 events
- Flood in Colorado, June 1 to 2, 2003$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364531, 5364532, 5364533, 5364534, 5364535, 5364536, 5364537, 5364538, 5364539, 5366260, 5366261, 5366778, 5366837, 5366838, 5366839, 5366840, 5366841, 5366842, 5366843, 5366844, 5366845.